Alert archive / Alabama / Wind Advisories in 2013

Wind Advisory 15, NWS Birmingham, AL

April 18, 201334 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Apr 18, 2013, 11:55 PM CDT for 34 counties in Alabama. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 11:55 PM CDT (04:55 UTC)
Expired
Apr 19, 2013, 8:00 AM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
All 34 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WWUS74 KBMX 190455
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT THU APR 18 2013

...BREEZY CONDITIONS OVERNIGHT AHEAD OF A COLD FRONT...

.GRADIENT WINDS JUST AHEAD OF THE FRONT WILL ALLOW WINDS GUSTS TO
30 TO 40 MPH. GENERALLY THE STRONGEST WINDS WILL BE 2 TO 4 HOURS
AHEAD OF THE FRONT ITSELF.

ALZ015-017>020-023>027-030>035-039>042-190900-
/O.NEW.KBMX.WI.Y.0015.130419T0455Z-130419T0900Z/
WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-TUSCALOOSA-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-
DALLAS-AUTAUGA-LOWNDES-
INCLUDING THE CITIES OF...JASPER...ONEONTA...GADSDEN...ANNISTON...
CENTRE...TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE
1155 PM CDT THU APR 18 2013

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT FRIDAY. 

* TIMING...OF THE STRONGEST WINDS WILL BE THROUGH 4 AM. WINDS WILL
  DISSIPATE TO BELOW CRITERIA ONCE THE FRONT WORKS THROUGH. 

* WINDS...WILL BE SUSTAINED AT 15 TO 20 MPH WITH GUST OF 30 TO 40
  MPH AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ALZ021-028-029-036>038-043>050-191300-
/O.NEW.KBMX.WI.Y.0015.130419T0700Z-130419T1300Z/
CLEBURNE-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HEFLIN...ASHLAND...ROANOKE...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE...
WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...UNION SPRINGS...
AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
1155 PM CDT THU APR 18 2013

...WIND ADVISORY IN EFFECT UNTIL 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT FRIDAY. 

* TIMING...OF THE STRONGEST WINDS WILL BE FROM 2 AM THROUGH 8 AM.
  WINDS WILL DISSIPATE TO BELOW CRITERIA ONCE THE FRONT WORKS
  THROUGH.

* WINDS...WILL BE SUSTAINED AT 15 TO 20 MPH WITH GUST OF 30 TO 40
  MPH AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 18, 11:00 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 18, 11:00 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT THU APR 18 2013

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

AT THIS HOUR THERE ARE SEVERAL COMPONENTS WORKING AGAINST THE SEVERE
WEATHER POTENTIAL.  MAINLY THE LIFT AND THE LACK OF SURFACE BASED
INSTABILITY/CAP REMAIN QUESTIONABLE AT THIS HOUR.  THE MESOSCALE
MODELS ARE STILL FAVORING MOISTURE TO BEGIN POOLING ACROSS OUR
WESTERN COUNTIES WHICH COULD EFFECTIVELY INCREASE OUR CHANCES OVER
THE NEXT SEVERAL HOURS.  ALSO OF CONCERN IS THE SQUALL LINE
ITSELF...WHICH OVER THE LAST HOUR HAS TENDED TO ALIGN MORE NORTH TO
SOUTH...AND FROM OUR PAST QLCS LINES WOULD FAVOR AN INCREASE IN
SEVERE WEATHER POTENTIAL.  THIS IS PARTICULARLY TRUE WHEN THE DEEP
LAYER SHEAR HAS A MORE FAVORABLE 90 DEGREE ANGLE TO THE LINE
ITSELF.  HOWEVER...AT THIS JUNCTURE A LACK OF DEEPER CONVECTION AND
STRONGER UPDRAFTS ARE YET TO TAP INTO THE HIGHER SHEAR THAT EXISTS.
SPEAKING OF THE KINEMATICS...THE SHEAR NUMBERS ARE STILL EXTREMELY
FAVORABLE FOR SEVERE DEVELOPMENT...WITH THE 0 TO 1 KM BULK SHEAR
NUMBERS 30 TO 40 KNOTS AND THE 0 TO 6 KM SHEAR >50 KNOTS.

THINGS TO WATCH OVER THE NEXT SEVERAL HOURS WILL BE ANY STRONGER AND
SUSTAINED UPDRAFTS ALONG WITH THE MOISTURE POOLING.  AS OF
WRITING...THE SURFACE WINDS IN DEMOPOLIS...TUSCALOOSA...AND
HALEYVILLE REMAIN OUT OF THE SOUTH-SOUTHEAST GUSTING TO 30 MPH
KEEPING THE LOWER BOUNDARY LAYER MIXED WITH SOME DRIER AIR...SO IF
THEY CALM A BIT LOOK FOR A DEWPOINT TICK UPWARD AND IT COULD
ACTUALLY INCREASE OUR LOWER LEVEL SHEAR NUMBERS.  EITHER WAY
SIGNIFICANT CHALLENGES REMAIN IN THE MESOSCALE.

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS AND VFR CONDITIONS
SHOULD CONTINUE OVER THE NEXT 5 TO 6 HRS AHEAD OF THE FRONT. MOVED
TIMING UP BY 2-3 HR ACROSS THE TERMINALS WITH THE FRONT MOVING A
BIT QUICKER THAN PREVIOUSLY THOUGHT. BAND OF SHOWERS AND
THUNDERSTORMS WILL APPROACH KTCL IN THE 05-07Z TIMEFRAME AND WILL
PROGRESS EASTWARD OVERNIGHT. CEILINGS WILL DROP DOWN TO MVFR AS THE
FRONT APPROACHES WITH VISIBILITIES DROPPING DOWN DUE TO THE
RAINFALL WITH BRIEF PERIODS OF IFR VISIBILITIES POSSIBLE IN THE
HEAVIER DOWNPOURS. MOISTURE LINGERS BEHIND THE FRONT WITH SHOWERS
CONTINUING AND CEILINGS DROPPING DOWN TO IFR. THIS CAN BE
CONFIRMED LOOKING AT CURRENT OBSERVATIONS BEHIND THE FRONT. DRIER
AIR WILL EVENTUALLY MOVE IN TOMORROW AFTERNOON WITH CONDITIONS
IMPROVING TO VFR. SOUTHERLY WINDS WILL REMAIN GUSTY AHEAD OF THE
FRONT WITH WINDS REMAINING GUSTY AND SWITCHING AROUND TO THE NW
BEHIND THE FRONT.

05/MA

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 18, 9:44 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 PM CDT THU APR 18 2013

ALZ011>015-017>050-200245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
944 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS AN ISOLATED CHANCE FOR SEVERE THUNDERSTORMS WITH
ISOLATED DAMAGING WINDS AND A VERY SMALL CHANCE FOR AN ISOLATED
TORNADO LATE TONIGHT AFTER 10 PM ACROSS THE FAR WEST PORTION OF
CENTRAL ALABAMA. FROM 1 AM THROUGH 4 AM...SEVERE STORMS WILL BE
GENERALLY WEST OF A GADSDEN TO SELMA LINE. FROM 4 AM THROUGH 7
AM...SEVERE STORMS SHOULD REMAIN WEST OF A LINE FROM ROANOKE...TO
DADEVILLE...TO MONTGOMERY. THE LINE OF STORMS SHOULD WEAKEN AS
THEY MOVE ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED CHANCE FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO
FRIDAY MORNING AFTER SUNRISE THROUGH NOONTIME AS THE SYSTEM MOVES
EAST OF INTERSTATE 65 WITH ISOLATED DAMAGING WINDS POSSIBLE AND A
VERY SMALL CHANCE FOR AN ISOLATED TORNADO. THE LINE WILL CONTINUE
TO WEAKEN AS IT MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATE TONIGHT INTO FRIDAY.

In the hours before

Special weather statement, Apr 18, 10:32 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1032 PM CDT THU APR 18 2013

ALZ012-022-190415-
LAMAR AL-PICKENS AL-
1032 PM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND LAMAR
COUNTIES UNTIL 1115 PM CDT...

AT 1029 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
BEDFORD TO 5 MILES SOUTH OF CALEDONIA TO NEW HOPE TO 13 MILES WEST OF
BEVILL LOCK AND DAM...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PICKENSVILLE...
  VERNON...
  SULLIGENT...
  CARROLLTON...
  MILLPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3406 8821 3405 8799 3402 8799 3402 8795
      3316 8796 3317 8831
TIME...MOT...LOC 0332Z 237DEG 41KT 3386 8831 3363 8826
          3346 8833 3328 8847

MA
Special weather statement, Apr 18, 10:56 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 PM CDT THU APR 18 2013

ALZ011-190445-
MARION AL-
1056 PM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 1145
PM CDT...

AT 1052 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TREMONT TO DETROIT...AND
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  WESTON...
  BRINN...
  HACKLEBURG...
  BYRD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8778 3401 8779 3402 8795 3402 8799
      3405 8799 3406 8821 3430 8819 3433 8817
TIME...MOT...LOC 0356Z 236DEG 27KT 3429 8821 3419 8819
          3408 8819

MA
Special weather statement, Apr 18, 11:15 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 PM CDT THU APR 18 2013

ALZ012-013-022-190500-
FAYETTE AL-LAMAR AL-PICKENS AL-
1115 PM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...SOUTHEASTERN LAMAR AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL MIDNIGHT CDT...

AT 1111 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLPORT TO ETHELSVILLE TO
5 MILES NORTHWEST OF CARROLLTON TO 6 MILES SOUTH OF BEVILL LOCK AND
DAM...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  ALICEVILLE...
  CARROLLTON...
  REFORM...
  GORDO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3368 8815 3369 8769 3353 8768 3352 8768
      3352 8784 3321 8784 3305 8832
TIME...MOT...LOC 0415Z 247DEG 31KT 3361 8806 3345 8811
          3332 8813 3314 8825

MA
Local storm report, Apr 18, 11:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND DMG FAYETTE                 33.69N 87.83W
04/18/2013                   FAYETTE            AL   PUBLIC

            TWO TREES DOWN DUE TO GRADIENT WINDS. WINDS ESTIMATED 35
            MPH.

&&

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:32 PM CDTSpecial Weather StatementBMXLamar, Pickens43 min
Apr 18, 10:56 PM CDTSpecial Weather StatementBMXMarion49 min
Apr 18, 11:15 PM CDTSpecial Weather StatementBMXPickens45 min
Apr 18, 11:58 PM CDTSpecial Weather StatementBMXWalker47 min
Apr 19, 12:46 AM CDTSpecial Weather StatementBMXWalker44 min
Apr 19, 1:40 AM CDTSpecial Weather StatementBMXBlount, Jefferson50 min
Apr 19, 10:24 AM CDTSpecial Weather StatementBMXRussell21 min
Apr 19, 10:25 AM CDTSpecial Weather StatementBMXBarbour35 min
Apr 19, 1:26 PM CDTFrost AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, Fayette and 6 more19 hr

Nearby

Wind Advisories in Alabama, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.